Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 84, NWS Springfield, MO

July 12, 2006Bourbon County, Kansas; Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 12, 2006, 1:08 AM CDT for Bourbon County, Kansas; Vernon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2006, 1:08 AM CDT (06:08 UTC)
Expired
Jul 12, 2006, 7:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Bourbon County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 120610
FFWSGF
KSC011-MOC217-121215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
108 AM CDT WED JUL 12 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS.
  VERNON COUNTY IN WEST CENTRAL MISSOURI.

* UNTIL 715 AM CDT

* AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  UNIONTOWN...REDFIELD...FULTON...FORT SCOTT...WALKER AND NEVADA

HEAVY RAINFALL AMOUNTS UP TO THREE INCHES WILL BE LIKELY THROUGH 3 
AM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3768 9505 3765 9414 3799 9412 3801 9505

$$

FOSTER
2 follow-up statements
000 
WGUS73 KSGF 120835
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 AM CDT WED JUL 12 2006

KSC011-MOC217-121215-
BOURBON KS-VERNON MO-
335 AM CDT WED JUL 12 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
VERNON AND BOURBON COUNTIES...

AT 330 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAINFALL HAD DIMINISHED ACROSS THE WARNED AREA...ALTHOUGH 
SCATTERED SHOWERS LINGERED. DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS 
OF ONE TO TWO INCHES ACROSS MUCH OF VERNON AND BOURBON COUNTIES 
SINCE MIDNIGHT WITH LOCALLY HEAVIER AMOUNTS NEAR 3 INCHES.  

RUNOFF FROM THE EXCESSIVE RAINFALL WILL CAUSE FLOODING OF SMALL 
STREAMS...LOW WATER CROSSINGS...AND OTHER FLOOD PRONE AREAS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. 

LAT...LON 3768 9505 3765 9414 3799 9412 3801 9505

$$

FOSTER
000 
WGUS73 KSGF 121123
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 AM CDT WED JUL 12 2006

KSC011-MOC217-121130-
BOURBON KS-VERNON MO-
620 AM CDT WED JUL 12 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR VERNON AND BOURBON
COUNTIES...

RUNOFF FROM THE HEAVY RAIN THAT AFFECTED THE WARNED AREA OVERNIGHT 
HAS SUBSIDED...AND LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NO 
FLOODING IN THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING HAS 
BEEN CANCELLED.

IF FLOODING WAS OBSERVED...REPORT IT TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY. THEY WILL FORWARD YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE.



LAT...LON 3768 9505 3765 9414 3799 9412 3801 9505

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 9:38 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 11, 9:38 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
938 PM CDT TUE JUL 11 2006

.DISCUSSION...

ANOTHER COMPLEX WEATHER PATTERN SETTING UP FOR THE OVERNIGHT PERIOD.
ACTIVITY ACROSS MY CWFA HAS BECOME MORE SCATTERED IN NATURE AND
CONFINED TO FAR NORTHERN AND EASTERN ZONES. A VERY MOIST ATMOSPHERE
REMAINS IN PLACE AND IMPRESSIVE RAIN RATES CONTINUED EARLIER THIS
EVENING. AN OBSERVER IN WEBSTER COUNTY WAS SIDESWIPED BY A
THUNDERSTORM...MEASURING NEARLY ONE HALF INCH OF RAIN IN 8
MINUTES...ALL THE WHILE THE SUN REMAINED VISIBLE.

IT IS THIS MOIST AIRMASS THAT WILL KEEP THE AREA PRIMED FOR
POTENTIALLY HEAVY RAINFALL. AT THIS TIME...THE DISTRIBUTION OF
INSTABILITY BY FAR FAVORS THE WESTERN HALF OF THE CWFA. LIS ARE
STILL IN THE -2 TO -4 RANGE AND MLCAPE IS AROUND 1500 J/KG. OVER THE
EASTERN OZARKS INSTABILITY IS MUCH LOWER AS THIS AREA WAS WORKED
OVER DURING THE DAY. LIS ARE -2 OR LESS AND MLCAPE IS AROUND 250
J/KG.

A BROKEN AREA OF SHOWERS AND THUNDERSTORMS CONTINUE OVER EASTERN
KANSAS. THE MOST INTENSE OF THIS ACTIVITY IS DIVING SOUTHWARD INTO
OKLAHOMA...HOWEVER ADDITIONAL CELLS CONTINUALLY DEVELOP AHEAD OF YET
ANOTHER UPPER LEVEL DISTURBANCE MOVING THROUGH EASTERN KS AND
WESTERN MO. OTHER STORMS CONTINUE TO MOVE EAST ALONG AND JUST SOUTH
OF THE MO/ARK BORDER.

GIVEN INSTABILITY DISTRIBUTION AND JUXTAPOSITION TO ONGOING CLUSTERS
OF SHRA/TSRA AM FAVORING THE WESTERN HALF OF THE CWFA FOR MORE
RAINFALL TONIGHT. WITH ANOTHER MODEST 25-30KT LLJ EXPECTED AGAIN
TONIGHT MORE ACTIVITY IS EXPECTED OVER EASTERN PORTIONS OF THE
FA...BUT NOT UNTIL LATER TONIGHT. WILL UPDATE THE FORECAST TO ORIENT
HIGHEST POPS OVER SE KS AND W MO...SLIGHTLY LOWER OVER CENTRAL/S
CENTRAL MO. THE FLASH FLOOD WATCH IS SCHEDULED TO EXPIRE AT 10 PM
AND WILL ALLOW THIS TO OCCUR. AREAS THAT HAVE RECEIVED HEAVY
RAINFALL OVER THE PAST 12 HOURS ARE ALREADY UNDER A BEVY OF WARNINGS
THROUGH WEDNESDAY MORNING.

GRIDS/PRODUCTS TO BE SENT SHORTLY.

GAGAN

&&

.PREV DISCUSSION.../209 PM CDT TUE JUL 11/

IN THE SHORT TERM...GOING POP AND WEATHER GRIDS LOOK IN GOOD SHAPE
SO MADE ONLY MINOR TWEAKS. SHOULD SEE PRECIP INCREASE IN COVERAGE
AFTER NOON AS THE FIRST IN A SERIES OF MCVS OVER OKLAHOMA AND
MISSOURI MOVES ACROSS SOUTHERN AND CENTRAL MISSOURI. VORTICITY MAX
ASSOCIATED WITH 500MB TROUGH WILL COINCIDE WITH THIS TO ENHANCE
CONVECTION. LLJ OF 10-25KTS NOT MUCH TO WORK WITH BUT ISENTROPIC
LIFT EFFECT NOTED ON 310K SURFACE WILL PROVIDE ADDITIONAL SUPPORT
ESPECIALLY IN CENTRAL AND SOUTH CENTRAL MISSOURI.

THE AIRMASS OVER THE OZARKS REMAINS VERY MOIST WITH THE 12Z SGF
SOUNDING DEPICTING PRECIPITABLE WATER VALUES NEAR 1.9 INCHES. WATER
VAPOR AND UPPER AIR ANALYSIS SHOWS A SHORTWAVE CONTINUING TO MAKE
ITS WAY ACROSS THE PLAINS. A SURFACE FRONT REMAINS STRETCHED FROM
IOWA INTO OKLAHOMA.

WITH THE LARGE AMOUNTS OF RAINFALL THAT HAS OCCURRED OVER THE LAST
24 HOURS...HAVE PUT THE MENTION OF PATCHY FOG IN THE GRIDS. WHILE
MOST AREAS SHOULD REMAIN ABOVE 5SM VISIBILITY SOME LOCATIONS COULD
SEE LOWER VISIBILITIES.

UPPER LEVEL SHORT WAVE REMAINS IN THE CENTER OF THE COUNTRY THROUGH
MID WEEK AS WESTERN RIDGE BEGINS TO FLATTEN OUT AND SOUTHWESTERN
HIGH RETREATS TO THE WEST. THIS WILL KEEP THE REGION RATHER ACTIVE
INTO THURSDAY AS SEVERAL SHORTWAVES RIDE THE UPPER PATTERN INTO THE
CENTRAL U.S. AND INTERACT WITH THE MOIST AIRMASS THAT WILL REMAIN IN
PLACE.

HATCH

EXTENDED PERIOD REMAINS UNCHANGED TO PREVIOUS FORECAST WITH
TEMPERATURES SLOWLY RISING TO NEAR OR ABOVE NORMAL CONDITIONS FOR
EARLY/MID JULY. THIS BASICALLY MEANS THAT THE HEAT AND HUMIDITY WILL
CONTINUE AND POSSIBLY BECOME MORE UNCOMFORTABLE BY THIS WEEKEND.
PRECIPITATION CHANCES REMAIN LOW BUT DUE TO THE AMOUNT OF
INSTABILITY AND NEARLY NO CAP IN PLACE AS 85/70H TEMPERATURES REMAIN
IN CHECK...AFTERNOON/EVENING THUNDERSTORMS WILL BE POSSIBLE.
HOWEVER...THERE REMAINS NO FOCUS FOR ORGANIZED CONVECTION TO FORM AT
THIS TIME. THEREFORE...KEPT 13/20 PERCENT CHANCES OF RAINFALL FOR
THIS WEEKEND AND EARLY NEXT WEEK. DGEX REMAINS ONE OF THE OUTLIERS
AS IT TRIES TO BEGIN A COLD FRONT ACROSS THE REGION OVER THE
WEEKEND. HPC HAS DOWNPLAYED THIS SCENARIO...BUT THE OVERALL MEAN OF
THE ENSEMBLES AND TRENDS DO SUGGEST A WEAKENING TREND OF THE RIDGE
ACROSS THE CENTRAL U.S. WITH A BROAD TROUGH DEVELOPING ACROSS THE
GREAT LAKES. LATER SHIFTS WILL NEED TO PAY CLOSE ATTENTION OF HOW
THIS LONG WAVE TROUGH DEVELOPS AND IF WE GET A BREAK IN THE HEAT
NEXT WEEK...

JLT

&&

.AVIATION...

FOR THE 18Z TAFS...WEATHER AROUND BOTH TAF SITES WILL INCLUDE
SHOWERS AND THUNDERSTORMS WITH MVFR CEILINGS. SHOWERS AND
THUNDERSTORMS WILL CONTINUE IN THE VICINITY OF THE TAF SITES THROUGH
05Z. CEILINGS WILL IMPROVE BRIEFLY AROUND MIDNIGHT BEFORE THE NEXT
SYSTEM MAKES ITS WAY INTO THE REGION RETURNING MVFR CONDITIONS TO
THE AREA. THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE THE HEAVY
RAIN AND POSSIBLY SOME STRONGER WIND GUSTS.

HATCH
&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...FLASH FLOOD WATCH FOR SOUTH CENTRAL MISSOURI EXPIRES AT 10 PM.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 11, 8:20 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
820 PM CDT TUE JUL 11 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
820 PM CDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL AND ISOLATED
  WIND GUSTS TO 45 MPH.

  HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR COULD LEAD
  TO FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS AND HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE ENTIRE
  OUTLOOK AREA THROUGH TONIGHT.

  DISCUSSION:

  A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE REGION
  AND INTERACT WITH A VERY MOIST AIRMASS IN PLACE ACROSS THE
  OZARKS THROUGH THE OVERNIGHT HOURS. CLUSTERS OF THUNDERSTORMS WILL
  DEVELOP AND PUSH ACROSS SOUTHEAST KANSAS AND MISSOURI OZARKS
  PRODUCING VERY HEAVY RAINFALL. TORRENTIAL RAINFALL RATES OF ONE TO
  TWO INCHES PER HOUR OVER AREAS THAT HAVE ALREADY RECEIVED HEAVY
  RAINFALL COULD LEAD TO FLASH FLOODING.

  IN ADDITION...A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
  WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THE CHANCE OF THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL
  CONTINUE WEDNESDAY AND THURSDAY. THE RISK OF SEVERE WEATHER WILL
  BE LOW.

  HEAT INDICES WILL APPROACH...OR EXCEED 100 DEGREES ACROSS
  PORTIONS OF THE OUTLOOK AREA BY THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE REMAINDER OF TONIGHT.
 HOWEVER SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED TO RELAY
 RAINFALL AMOUNTS AND FLOODING REPORTS TO THE NATIONAL WEATHER
 SERVICE IN SPRINGFIELD MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH/GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:13 PM CDTFlash Flood WarningSGFWright6 hr

Nearby

Flash Flood Warnings in Kansas, 2006Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.